Heavy Snow, Mason
- When
- February 10, 4:00 AM EST to 7:00 PM EST
- Where
- Mason forecast zone
- Reported by
- NWS STORM SURVEY
- Coordinates
- 43.956, -86.423 (the zone’s center; the record gives no point)
A cold front moved through and combined with moisture from Lake Michigan to produce heavy snow across Mason, Lake and Oceana counties. The maximum snowfall report was received from Hart (Oceana county), where 8 inches of snow fell.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRR wrote it up.
A cold front moved through and combined with moisture from Lake Michigan to produce heavy snow across Mason, Lake and Oceana counties. The maximum snowfall report was received from Hart (Oceana county), where 8 inches of snow fell. A swath of 5 to 7 inches of snow fell across most of the remainder of Oceana county as well as the majority of Mason and Lake counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Feb 10, 3:46 AM EST, 14 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 346 AM EST MON FEB 10 2003 SHORT TERM DISCUSSION... LATEST SFC ANALYSIS SHOWS AN ARCTIC FRONT EXTENDING FROM LAKE SUPERIOR THROUGH MARQUETTE AND INTO CENTRAL WISCONSIN. SOUTHWESTERLY FLOW AHEAD OF THE FRONT IS HELPING BRING IN SOME MOISTURE AND AS A RESULT SOME SNOW. THE KAPX AND KGRR RADARS SHOW THE AREA OF SNOW EXPANDING SOUTH OVER THE CWA AND INTENSIFYING. BEHIND THE FRONT... NORTHWESTERLY WINDS ARE HELPING BRING COLDER AND DRIER AIR INTO THE REGION. THE 00Z ETA AND GFS MODEL RUNS INITIALIZED WELL AND ARE FAIRLY CONSISTENT THROUGH 48 HOURS. MOST OF THE DIFFERENCES ARE EAST OF THE STATE AFTER 48 HOURS AND SHOULD NOT MAKE A BIG DIFFERENCE FOR OUR FORECAST. AS THE ARCTIC FRONT CONTINUES TO MOVE SWIFTLY TO THE SE THIS MORNING...SO TOO SHOULD THE SNOW THAT IS AHEAD OF IT. THIS FRONT HAS SOME DECENT FORCING ASSOCIATED WITH IT. CURRENTLY AN AREA OF ISENTROPIC LIFT (275K SFC) AHEAD OF IT IS HELPING TO SATURATE THE ATMOSPHERE AND TO BEGIN THE SNOWFALL. THIS AREA OF ISENTROPIC LIFT WILL MOVE QUICKLY OFF TO THE EAST BY 12Z THIS MORNING. AS THE FRONT APPROACHES THE AREA...AN AREA OF DECENT FRONTOGENETIC FORCING MOVES OVER THE AREA...WITH THE BEST LIFT LOCATED OVER THE NORTHERN CWA. THE SNOW IS ALSO GETTING LAKE ENHANCEMENT AS DELTA T/S ARE CURRENTLY IN THE LOW TO MID TEENS...WITH THE HIGHEST DELTA T/S OVER THE NORTHERN CWA. THE LAKE ENHANCEMENT IS OCCURRING OVER AREAS THAT ARE FAVORED IN A SOUTHWEST FLOW AS THE CURRENT FLOW IS A 220-240 DIRECTION. WITH ALL OF THIS SAID...WILL KEEP THE ADVISORY GOING FOR MOST AREAS. WILL TAKE OUT VAN BUREN...KALAMAZOO...AND BARRY COUNTY AS THEY SHOULD NOT SEE THE BEST LIFT AND THE DEGREE OF LAKE ENHANCEMENT THAT THE OTHER LAKESHORE COUNTIES WILL. AS THE FRONT MOVES SOUTH AND EAST OF THE AREA THIS AFTERNOON... STRONG CAA WILL MOVE IN. H850 TEMPS WILL FALL TO -20C TO -24C BY 00Z THIS EVENING WHICH WILL PRODUCE DELTA T/S IN THE LOW TO MID 20S. THE LOW LEVEL FLOW WILL BECOME NORTHWEST THIS AFTERNOON. THE MID LEVEL TROUGH THAT IS PUSHING THIS FRONT THROUGH WILL MOVE THROUGH THE AREA THIS AFTERNOON. INVERSION HEIGHTS FALL OFF TO 5-6K FEET BY THIS EVENING BEHIND THE MID LEVEL TROUGH. BOTTOM LINE IS THERE WILL BE LAKE EFFECT SHSN BEHIND THE FRONT. THE LIMITING FACTOR FOR GOOD ACCUMS WILL BE THAT WINDS BACK TO THE SW LATE THIS EVENING. DO NOT ANTICIPATE THAT ANY ONE AREA WILL GET HIT HARD BY THE LAKE EFFECT WITH THE FALLING INVERSION HEIGHTS AND CHANGING WIND DIRECTION. TUE STARTS OUT THE DAY WITH LOW LEVEL SOUTHWEST FLOW AHEAD OF THE NEXT WAVE. ISENTROPIC LIFT DEVELOPS JUST AFTER 12Z. THIS LIFT MOVES QUICKLY OFF TO THE EAST OF THE CWA BY 00Z TUE EVENING. THIS WILL HELP TO BRING ANOTHER SHOT OF SNOW TO THE AREA. MIXING RATIOS THAT ADVECT IN (0.5-1.0 G/KG) WOULD ONLY POINT TO 1 TO 2 INCHES IN A 12 HOUR PERIOD. THE PERIOD OF LIFT IS GOING TO BE LESS. THERE WILL BE SOME LAKE ENHANCEMENT AHEAD OF THIS SYSTEM AS DELTA T/S WILL BE IN THE UPPER TEENS TO NEAR 20. THE BEST LIFT THIS TIME IS OVER SOUTHERN AREAS. WILL GO WITH GENERALLY 1 TO 3 INCHES ALONG THE LAKESHORE AND LESSER AMOUNTS INLAND. AS THIS FRONT MOVES THROUGH THE AREA TUE EVENING...YET ANOTHER BLAST OF COLD AIR WILL COME IN AS H850 TEMPS ONCE AGAIN FALL TO -20C TO -25C LATE TUE NIGHT. THIS WILL ONLY SPELL OUT MORE LAKE EFFECT SNOWFALL FOR THE AREA. WILL GO WITH LIKELY SHSN ALONG THE LAKESHORE AND SCT SHSN INLAND. NJJ EXTENDED FORECAST DISCUSSION... POLAR VORTEX REMAINS QUASI STATIONARY THROUGH THE EXTENDED PERIOD OF WEDNESDAY THROUGH SUNDAY NEAR HUDSON BAY. HEIGHTS REBOUND THOUGH TOWARD THE END OF THE WORK WEEK...AS THE FLOW BECOMES MORE ZONAL ON ITS SOUTHERN EDGE. GFS AND CANADIAN ARE IN FAIR AGREEMENT AND WILL USE BOTH FOR GUIDANCE. WEDNESDAY SHOULD BEGIN WITH DECENT LAKE EFFECT ONGOING...WITH NORTHWEST CYCLONIC FLOW IN PLACE AND DELTA T/S IN THE MIDDLE 20S. AS 850MB TEMPS WARM SLIGHTLY THROUGH THE EVENING AND THE UPPER TROUGH BEGINS TO PULL OUT OVERNIGHT...EXPECT LAKE EFFECT TO TAPER INTO THE EVENING/OVERNIGHT. 850MB TEMPS CONTINUE TO MODERATE INTO THURSDAY AND FEEL LAKE EFFECT WILL DWINDLE. CHANCES FOR SNOW SHOWERS OFF THE LAKE ON THURSDAY SHOULD BE EARLY. MID LEVEL SHORTWAVE IS PROGD TO MOVE OUT OF THE ROCKIES AND INTO THE PLAINS ON FRIDAY...PUSHING A SURFACE LOW THROUGH THE OHIO VALLEY. STILL LOOKS LIKE WE WILL BE FAR ENOUGH NORTH FOR SNOW...AND WILL MAINTAIN A CHANCE OF JUST THAT. RIDGING PUSHES INTO THE AREA BEHIND THIS SYSTEM ON SATURDAY AND WILL GO WITH A DRY FORECAST. SUNDAY...A WEAK UPPER WAVE/SURFACE TROUGH IS FORECAST TO SLIDE THROUGH AND WILL MAINTAIN THE CHANCE OF SNOW. WILL STAY CLOSE TO MRF MOS GUIDANCE...WHICH FEATURES BELOW NORMAL TEMPERATURES THROUGH THE NEXT 7 DAYS. DUKE .GRR...WINTER WEATHER ADVISORY FOR TODAY...MASON...LAKE...OCEANA... NEWAYGO...MUSKEGON...OTTAWA...KENT...AND ALLEGAN COUNTIES.
MIZ037>040-043>046-050>052-056>059-064>067-071>074-101100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 603 AM EST SUN FEB 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHWEST QUARTER OF LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT SCATTERED LAKE EFFECT SNOW SHOWERS ACROSS WESTERN LOWER MICHIGAN SHOULD NOT AMOUNT TO MUCH TODAY. LITTLE OR NO ACCUMULATION IS EXPECTED. TONIGHT THOUGH...LAKE EFFECT SNOW WILL INCREASE IN INTENSITY. BY MORNING...3 TO 6 INCHES OF SNOW IS POSSIBLE AT LUDINGTON AND BIG RAPIDS. 2 TO 4 INCHES IS POSSIBLE FOR HOLLAND AND GRAND RAPIDS. ELSEWHERE...1 TO 3 INCHES SHOULD BE COMMON PLACE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A CHANCE OF SNOW EXISTS EACH DAY FROM MONDAY THROUGH SATURDAY ACROSS THE SOUTHWEST QUARTER OF LOWER MICHIGAN. LAKE EFFECT SNOW WILL CONTINUE INTO MID WEEK...POSSIBLY HEAVY AT TIMES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT. RJD
The national radar mosaic for the moment the first event began.
3 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2003Every state in 2003This day in weather historyWarnings in Michigan, February 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5340518, 5340519, 5340520.